Unsightly side-effect - medical case study

...Due to a systems error, the patient was maintained on twice the prescribed daily dose of acne medication for three years which caused staining to her teeth...

A 17-year-old girl attended her GP surgery with a resistant form of papulopustular acne with some scarring. GP A referred the girl to a local hospital dermatology clinic.

The dermatologist examined the girl and prescribed the tetracycline antibiotic minocycline at 100 mg daily. However, due to a systems error at the GP surgery, the girl was maintained on twice that dose.

Over time the girl and her family began to notice a blue/grey discolouration in her teeth which was also noted by her dentist. Her father did some investigating on the internet and discovered that "staining" was a rare but recognised side-effect of minocycline.

The family contacted the practice and demanded reimbursement for the costs of dental work including teeth whitening treatment.

Analysis and outcome

An MDDUS adviser reviewed the patient notes and found that the girl had been maintained on the excess minocycline dose for over three years. Expert opinion on the matter was unclear as to whether the increased dosage would have made staining any more likely in the case and it was decided that to argue the case in Court was not in the interests of the member and the membership.

MDDUS agreed on behalf of the member to pay for the necessary dental treatment which amounted only to a few hundred pounds.

Key points

  • Ensure practice systems allow for ongoing monitoring and review of repeat prescriptions including dosages.
  • Ensure patients are made aware of potential side-effects of long-term drug treatment.
  • Consider using the services of a community pharmacist to assist in the monitoring of prescribing practices.